Make a connection, ask a question, share a concern, give advice or just chat. Our message boards connect you with a community of people who understand where you’re coming from and what you’re going through.
First, I stumbled upon this community while doing research for my next neurology appointment, and what a great resource! I was hoping someone might be able to share their experience with Axert.
I have been on treatment for migraines for the past 8 years. First was on amytriptyline for 6 months, and found it made me too sleepy to get through the day. I've taken Inderal LA 80mg/night since then.
I tried Zomig several years ago for breakthrough, but it made my neck and jaw muscles feel uncomfortably tight and didn't help the headache, so I stopped taking it and was afraid to try something else.
I recently was given Axert to try, and told it is better tolerated than some of the other abortive medications.
So I took my first dose about an hour and a half ago, when I felt the first pains of a migraine hit. But again, I got that neck/jaw muscle tightening feeling. I also felt nauseas, and my migraine pain spiked for about 15 minutes.
I feel like the side effects have mellowed, but my headache is back to where it started, if a little worse. I'm hesitant to take a second dose, since the first one wasn't pleasant and it's not so bad I can't function.
* Has anyone else had this sort of reaction to Axert?
* How long did it take for the pill to work after you took it?
* Did it get rid of your migraine, or just dull it?
*Do I need to try an abortive more than once to know it it works for me? I'm wondering if I should give it another try some other time. Heck, I spent $50 on it and I'd hate to throw out the stuff unused if there's still a chance it could help.
I am going to talk with my doctor about this tomorrow, but wanted to hear the thoughts of other people who actually experience migraines and take the medications.
Thanks for taking the time to read my note.
Hi Melissa -
First of all, welcome to the forum. Glad you found us - this place has been an incredible resource for me and sounds like it will be for you too.
I haven't tried Axert; I use Imitrex - but both are triptans.
In my experience with the triptans and from what I hear from others, side effects vary like crazy. I get side effects some times, not others. I get some joint aching when I use the triptan and sometimes feel nauseous, but again, not every time. If I don't take it on an empty stomach - make sure to eat a little just before I take it, I am less likely to get nauseous.
It usually takes from 30 minutes to 2 hours before it works. So it takes a while to tell. I guess that's why you're supposed to wait 2 hours before trying a second dose. Effectiveness varies from one time to another also. I can sometimes abort a migraine with one dose, sometimes I need two, and sometimes it won't abort at all. I think if I was in your position I would definitely try a second dose. And for me, even if I only abort half the migraines, that's a whole lot better than aborting none of them!
The other thing is if you can knock it out you probably should - there are some dangers to leaving the migraine untreated.
Good luck, and see you around the forum!
Please visit my blog: Free my Brain from Migraine Pain
Hi, Melissa, welcome to the forum. We're glad you found us.
I was also given Axert because, I was told, it was better tolerated than other triptans. I tried Zomig, but it made me nauseated and woozy. The Axert mainly makes me drowsy and "tears up" my stomach; it's not exactly nausea. If I take it with food, it doesn't bother my stomach, so I always make sure to eat something when I take it.
The Axert usually works for me. Occasionally it doesn't. It's entirely possible that its failure on your first try may be a fluke. In the future, if you are trying out a new triptan, see if your doctor has some samples you could try.
Recently I've been using Amerge sometimes. I actually find the Amerge has fewer side effects for me--not nearly as drowsy--but it is slow as molasses to abort the migraine!
Here's some info about Axert:
Take care, and I hope to see you around the forum often.
First of all, I'm no expert. I was given little trial samples of Axert at my doctor's office. He gave me an RX for it but the mail order pharmacy kicked it and said it wasn't a "prefered" medication. That's funny, I "prefered" it!!!
But back to your question. It was like gold to me. I don't even recall how long it took to work because I'd take it and forget I'd even had a migraine. I noticed no side effects. So it doesn't sound like it was working well for you.
I'd try something else. BTW, I'm on Relpax now, which I guess my mail order pharmacy prefers and it is doing nothing for me. Go figure. Everyone is different.
Welcome to the forum!
I've tried Axert and it personally did nothing for me.
They say you should give a triptan two trys (try it on two migraines) before giving up on it, that is of course, unless the side effects are severe the first time you try it, then I'd opt not to try it again.
There are seven, soon to be eight triptans out there, so if the Axert isn't cutting it for you, ask to try something else.
Remember, what may work for you, may not work for others, and vice versa, so keep trying till ya find one that works the best (if you can).
Good luck and welcome again!
"The most authentic thing about us is our capacity to create, to over come, to endure, to transform, to love and to be greater then our suffering." - Ben Okri
Please donate!!! Click below to donate to the AHDA - THANK YOU!!!
my blog: http://fireinmybrain.blogspot.com
Funny you should bring this up.
I tried Relpax about 2 months ago. Felt VERY odd when I took it, woozy, ligthheaded, a little tight chested, all very odd for me. So I thought no more.
I gave it another go yesterday and NO problems, today, NO problems. Of course I can't take it anymore this week, but I've gotten rid of my Menstrual Migraine for the last two days!
Visit my blog,
I take Axert. It's the only triptan I have ever used. It works fairly well for me.
This is what I have learned about Axert:
You can take two doses if the first doesn't work, but only an hour or two after the initial dose. That's it for at least 24 hours. It can take anywhere from 15 minutes to two hours for Axert to kick in and finally work, so sometimes I wait an additional hour before taking on another dose.
I don't have any of the side effects you describe, except I get very sleepy if I haven't had a doses for a while. Do you notice the muscle tightening with your migraines, or only after using a triptan? that might be something to keep an eye out for. My muscles can get tight with a migraine, when it is beginning to peak, and my face and head can also get very hot. When I triggered yesterday, it felt like someone was squeezing the back of my head and neck and warmth just spread all over my scalp and cheeks. It was not comfortable.
If you are having these kinds of uncomfortable problems, ask your doctor about pairing your triptan with Naproxen. Sometimes an NSAID like Aleve will help the triptan work more quickly and help it to be more effective, and will help reduce inflammation and muscle pain as well.
A triptan might not work every time you take it, either. Axert certainly doesn't kill all of my migraines, but I'd say about 80% of the time it will, within an hour.
I have had all the triptans at one time or another. They all worked differently and had different side effects. Imitrex and Relpax are the only 2 that work and only if I take fiorinal with them. I can't take injectable imitrex though because of the horrid tightening feelings and it knocks me out so I can't function. So... keep trying
I have had worsening migraines for 7 years and finally went to my doctor. He recommended trying Three or four different triptans and everybody has different reactions. Tonight I tried my first one ever and tried axert. It was amazing. It worked pretty quickly and the pain has gone from a 6 to a 3 in about 30 minutes. I took the higher dose (12.5mg). I had been very scared due to the scary possible side effects. I do have a few weird sensations in my jaw but a billion times better than the migraine. He gave me three types of triptans to sample and one prescription. Of note, he also said they work better with an NSAID such as ibuprofen.
Hi. I know this is an old post but I identify with it and the information is helpful so thought I'd comment.
Firestorm, the first few times I took triptans I was okay and they worked and I thought they were a lifesaver. Then I started getting the tightness and pain in my neck and jaw, which worsened over time with triptan use. I saw my doctor (long since fired!) who said, don't worry about it, that's normal. Normal? Really? Then the pain reached my chest and made it hard to breathe. I stayed away from triptans for a long time.
My migraine doc told me that many triptans are loaded with lactose, among them Imitrex and Relpax (both of which I reacted to). I am completely lactose intolerant and she told me it's quite likely that this is the problem.
The 'safe' triptans for people who are lactose intolerant are Axert (which doesn't work for me), Maxalt (works sometimes) and Frova. Frova is pretty good but it's best used when taken with a glass of Alka Seltzer (of all things!). The Alka Seltzer has fast acting ASA which gives some immediate relief and for some reason, tends to make the triptan more effective. My migraine doc gave me this tip a few years ago. Unfortunately for me...stopped working over time but may be something for you to try.
|Powered by Social Strata|